Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Greedy sums of distinct squares

Authors: Hugh L. Montgomery and Ulrike M. A. Vorhauer
Journal: Math. Comp. 73 (2004), 493-513
MSC (2000): Primary 11B83, 11A63, 11Y70, 34J10
Published electronically: June 19, 2003
MathSciNet review: 2034134
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When a positive integer is expressed as a sum of squares, with each successive summand as large as possible, the summands decrease rapidly in size until the very end, where one may find two $4$’s, or several $1$’s. We find that the set of integers for which the summands are distinct does not have a natural density but that the counting function oscillates in a predictable way.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11B83, 11A63, 11Y70, 34J10

Retrieve articles in all journals with MSC (2000): 11B83, 11A63, 11Y70, 34J10

Additional Information

Hugh L. Montgomery
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
MR Author ID: 126550

Ulrike M. A. Vorhauer
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242

Keywords: Greedy algorithm, differential-difference equations
Received by editor(s): May 18, 2001
Published electronically: June 19, 2003
Additional Notes: The first author was supported in part by NSF Grant DMS 0070720
Article copyright: © Copyright 2003 American Mathematical Society